What Are the Dangers of Taking Excedrin Every Day?

Written by bora mcdonald
  • Share
  • Tweet
  • Share
  • Pin
  • Email
What Are the Dangers of Taking Excedrin Every Day?
OTC Drugs (Drug Research image by JJAVA from Fotolia.com)

Excedrin is a common over-the-counter NSAID (non-steroidal anti-inflammatory drug) for relief of pain associated with mild to migraine headaches, menstrual cramps, toothaches, arthritis, colds and/or nasal congestion. Excedrin may also be used for other conditions as prescribed by a doctor. However, consuming Excedrin every day may have some risks. You should always read and follow the directions. Consult a doctor before taking or administering this medication, if you have any questions or concerns.

Other People Are Reading

Ingredients

Excedrin consist of acetaminophen, caffeine and aspirin. Acetaminophen is a commonly used medication found in many over-the-counter pain relief and fever reduction medications. Acetaminophen is a member of a family of drugs called analgesics that relieve pain and antipyretics that reduce fever. Caffeine is a central nervous system stimulant. It relaxes muscle spasms in blood vessels for better blood flow. Aspirin is a member of the family of drugs called salicylates. Aspirin diminishes substances in the body that cause pain, fever and inflammation.

Precautions for Children

Children and teens should not take Excedrin if they have fever, especially if they are also experiencing flu symptoms or chickenpox. Since Excedrin contains aspirin it can cause a serious or even fatal condition called Reyes Syndrome in children and teens. Aspirin may be damaging to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Ingredients in Excedrin are present in breast milk and may harm a baby. Parents should always read warning labels and directions on all medications.

Warnings

Since Excedrin is a NSAID (non-steroidal anti-inflammatory drug) that contains aspirin, there can be serious allergic reactions to aspirin, such as hives, asthma (wheezing), shock and facial swelling. Aspirin may cause severe stomach bleeding. The risks are higher for those age 60 or older, those who have had ulcers or bleeding in the stomach, those who take a blood thinner or steroid drug, those who take other NSAID drugs, (prescription or non-prescription), those who consume more than three alcoholic beverages a day and those who take more of Excedrin and/or for longer periods than directed.

Acetaminophen can cause severe liver damage if you take more than the daily maximum amount of two tablets within a 24 hour period, take it with other drugs containing acetaminophen or consume more than three alcoholic beverages a day while using Excedrin.

Avoid taking products containing caffeine while taking Excedrin, which can increase the side effects of caffeine.

Side Effects

Less severe side effects include upset stomach, heartburn, nervousness and insomnia. More severe side effects include severe nausea, vomiting or stomach pain; redness or swelling; low grade fever along with nausea, stomach pain, loss of appetite, dark urine, clay coloured stools, and jaundice (yellowing of skin); coughing up blood or vomit that resembles coffee grounds; weakness or fainting; black, bloody, or tarry stools; fever lasting more than 3 days; pain lasting longer than 10 days or hearing problems and/or ringing in the ears. This is not an inclusive list of side effects and others may occur.

The Dangers of Taking Excedrin Every Day

The warnings and precautions associated with the use of Excedrin confirm that the ingredients contained in Excedrin can have a serious impact on health.The dangers of taking Excedrin every day are obvious, especially if other ailments are present, or other medications containing the same ingredients are taken simultaneously. According to The American College of Gastroenterology, the second major cause of ulcers is due to irritation of the stomach from regular consumption of NSAIDS. Long-term use of aspirin can lead to internal bleeding, stomach ulcers, kidney dysfunction and death.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.